Kansas, 2008Heavy Snow in Kansas, February 5 to 6, 2008
February 5 to 6, 2008 · NWS EAX · 3 events in 3 counties and zones
A storm system brought heavy snows to the area February 5, through February 6, 2008. Four to seven inches of snow was reported.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system brought heavy snows to the area February 5, through February 6, 2008. Four to seven inches of snow was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 5, 5:38 AM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Feb 5, 5:38 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
538 AM CST TUE FEB 5 2008
...UPDATED AVIATION DISCUSSION...
...MAJOR WINTER STORM TO IMPACT NORTHERN MISSOURI AND ADJACENT
NORTHEAST KANSAS TONIGHT...
.DISCUSSION...
EARLY MORNING WATER VAPOR IMAGERY SHOWED A CLASSIC MID LATITUDE
CYCLONE QUICKLY MATURING OVER THE NEW MEXICO/COLORADO ROCKIES.
MULTI-LAYERED MOISTURE ASSOCIATED WITH AN INTENSE SUBTROPICAL JET
WAS BEING CHANNELED NORTHWARD THROUGH THE CENTRAL/SOUTHERN PLAINS.
THIS WAS OCCURRING ABOVE AN UNSEASONABLY WARM AND MOIST LOW LEVEL
AIRMASS THAT CONTINUED TO SPREAD NORTH FROM THE GULF OF MEXICO.
VIGOROUS ASCENT...AIDED BY STRONG UPPER LEVEL DIFFLUENCE ACROSS THIS
REGION...WAS EVIDENT IN BOTH IR AND MOISTURE CHANNELS AS WELL AS
RECENT LIGHTNING OBSERVATIONS.
ALTHOUGH THE SURFACE COLD FRONT HAD SETTLED WELL SOUTH OF THE
CWA...A WARM...MOIST AND UNSTABLE AIRMASS REMAINED IN PLACE OVER
THE REGION THIS MORNING. PROLIFIC WARM ADVECTION REGIME JUST NOW
GETTING UNDERWAY ACROSS THE SOUTHERN PLAINS...WILL QUICKLY SPREAD
NORTH ACROSS THE CWA THIS MORNING. ELEVATED CONVECTION ORGANIZING
OVER SW OKLAHOMA...ASSOCIATED WITH A LEAD SHORTWAVE TROUGH...WILL
INCREASE IN COVERAGE AND OVERSPREAD THE CWA AFTER 7 AM...BEING
FURTHER ENHANCED BY PRE-EXISTING LOW LEVEL BAROCLINIC ZONE AND
STRONG UPPER LEVEL DIFFLUENCE. OF CRITICAL CONSEQUENCE ARE THE
SURFACE TEMPERATURES WHICH CONTINUE TO HOLD ABOVE FREEZING. MODELS
CONTINUE TO UNDERFORECAST 2M TEMPS...AND EXPECT THAT FREEZING LINE
WILL NOT ONLY HOLD NW OF THE AREA THIS MORNING BUT COOL ONLY ACROSS
NW MO THIS AFTERNOON AS SECONDARY COLD FRONT IS HELD UP BY RENEWED
SURFACE CYCLOGENESIS OVER THE OZARKS. AS A RESULT...WILL GO WITH
RAIN/THUNDERSTORMS GENERALLY S/E OF I-35 FOR THIS MORNING...CHANGING
TO A MIX LATE AFTERNOON. FURTHER NORTHWEST...WARM NOSE GENERALLY
EXPECTED TO BE MAINTAINED THROUGH 18Z BEFORE COOLING SLIGHTLY ALONG
WITH THE SURFACE. COLD RAIN WILL GRADUALLY TRANSITION TO A PERIOD OF
SLEET/FREEZING RAIN BEFORE GOING OVER TO ALL SNOW THIS EVENING AS
STRONG DIABATIC COOLING FINALLY WINS OUT.
FOR TONIGHT...INGREDIENTS ARE COMING TOGETHER FOR A MAJOR WINTER
STORM OVER THE NRN CWA. AS UPPER TROUGH CONTINUES TO DEEPEN AND
CLOSE OFF...A WESTWARD CHANNELING OF THE WARM CONVEYOR BELT WILL
FEED A STEADY STREAM OF HIGH THETA-E AIR INTO THE MID LEVEL
CIRCULATION. NOT SURPRISINGLY...CROSS SECTIONS CONTINUE TO SHOW
INTENSE AGEOSTROPHIC VERTICAL MOTIONS IN THE DEVELOPING TROWAL
ASSOCIATED WITH A CLASSIC SLOPED FRONTOGENESIS REGION. VERY HIGH
MOISTURE CONTENT (WITH MIXING RATIOS OF 3-4 G/KG)...FAVORABLE
DENDRITIC GROWTH IN THE ASCENT REGION...AND A SLOWED STORM
PROGRESSION RESULT AN 8 TO 12 HOUR PERIOD OF MODERATE TO HEAVY
SNOWFALL ACROSS NE KS/NRN MO AND SRN IOWA. NEGATIVE EQUIV POT
VORTICITY AND EVEN THETA-E FOLDING ABOVE THE ELEVATED FRONTAL ZONE
WILL LIKELY SUPPORT BANDED HEAVY SNOWFALL AND EVEN A FEW
THUNDERSTORMS. THE RESULT IS SOME HEFTY SNOW ACCUMULATIONS...WITH 8
TO 12 INCH TOTALS EXPECTED ALONG AND 40 MILES EITHER SIDE OF A LINE
FROM ST. JOSEPH TO PRINCETON (NOTE THIS HEAVY SNOW SWATH WILL
STRETCH WELL INTO KANSAS AND IOWA). WITH QPF TOTALS BEING ADVERTISED
BY THE SREF ENSEMBLES...00Z/06Z NAM AND THE ECMWF...TOTALS IN EXCESS
OF A FOOT (ESPECIALLY IF CONVECTION IS PRESENT) CANNOT BE RULED OUT.
IN ADDITION...INCREASING SURFACE WINDS TO 15 KNOTS WILL ALSO LEAD TO
BLOWING/DRIFTING OF SNOW. WILL ISSUE A WINTER STORM WARNING FROM THE
NW METRO THROUGH KIRKSVILLE AND NORTHWARD...BEGINNING AT 18Z ON THE
PREMISE THAT MIXED PRECIP MAY BEGIN EARLIER.
FURTHER SOUTH...SNOWFALL AMOUNTS WILL DROP OFF SHARPLY OUTSIDE THE
TROWAL REGION...FURTHER MITIGATED BY A STRONG DRY SLOT THAT
WILL ROTATE NORTHEAST FROM THE BAJA AND SW TEXAS. THIS RESULTS IN A
VERY DIFFICULT FORECAST ALONG THE MISSOURI RIVER INCLUDING THE KC
METRO. BY THE TIME THE LOW LEVELS COOL BELOW FREEZING EARLY THIS
EVENING...MID-HIGH CLOUDS (AND ICE NUCLEI) ARE SCOURED BY THE DRY
SLOT...LEAVING AN AREA OF VERY LIGHT PRECIPITATION OR DRIZZLE
OVERNIGHT FOR MUCH OF CENTRAL MISSOURI. ACROSS THE KC METRO...IT IS
QUITE FEASIBLE THAT NW SUBURBS END UP WITH WARNING SNOWS (AND SOME
SLEET/FREEZING RAIN)...AND SE SUBURBS END UP WITH AN INCH OF MIXED
PRECIPITATION. CANNOT STRESS ENOUGH HOW CRITICAL THE EXACT STORM
TRACK IS...AND A 6-8 INCH GRADIENT OF ACCUMULATION FROM SE JACKSON
TO NW PLATTE COUNTIES IS ENTIRELY POSSIBLE. EQUALLY...A SLIGHT
SOUTHWARD SHIFT (PRESENTLY NOT ADVERTISED BY ANY MODEL OR ENSEMBLE)
WOULD BRING HIGHER ACCUMS SOUTHWARD. WITH THAT CLARIFIED...HAVE
PAINTED A WINTER WEATHER ADVISORY ACROSS ALL BUT THE REMAINING FAR
SOUTHEAST COUNTIES BEGINNING AT 00Z.
PRECIPITATION SHOULD TRANSLATE EAST OF THE AREA WEDNESDAY MORNING
WITH MOST AREAS SEEING ANOTHER 1/2 TO 1 INCH OF LIGHT SNOW BEFORE
ENDING. FOCUSING ON THE GREATEST IMPACT EVENT...LITTLE CHANGE MADE
BEYOND 36 HOURS OTHER THAN ADJUSTING TEMPERATURES DOWNWARD OVER NRN
MO WITH THE EXPECTATIONS OF A DEEP FRESH SNOWPACK.
BOOKBINDER
&&
.AVIATION...
FOR THE 12Z TAFS...TERMINALS RANGE FROM IFR CONDITIONS AT MKC TO
MVFR AT MCI AND STJ. AS STRONG WARM AIR ADVECTION WORKS NORTH STORMS
HAVE POPPED UP IN AREAS FROM EAST CENTRAL KANSAS THROUGH CENTRAL
MISSOURI. CURRENT TIMING OF THE THUNDERSTORMS HAS THEM ENTERING THE
TERMINALS IN KC BETWEEN 1230Z AND 13Z...AND MAKING IT TO STJ AFTER
14Z. WITH THE RADAR SHOWING STORMS EXTENDING WELL TO THE SOUTH OF
THE LEADING STORMS...WE COULD EXPECT UP TO TWO HOURS OF THUNDERSTORM
ACTIVITY AT THE TERMINALS THIS MORNING BEFORE WIDESPREAD RAIN TAKES
OVER. EXPECT IFR CONDITIONS TO PREVAIL AS CEILINGS RANGE FROM 600 TO
900 FEET BASED ON UPSTREAM OBSERVATIONS. REST OF THE DAY WILL SEE A
PROGRESSION OF PRECIPITATION TYPES AS THE AIR COLUMN COOLS
THROUGHOUT THE DAYLIGHT AND EVENING HOURS. FOR TONIGHT THE GUSTY
NORTH WIND TO WORK WITH PERIODS OF MODERATE SNOW TO PUSH CONDITIONS
INTO THE LIFR RANGE.
CUTTER
&&
MO...WINTER STORM WARNING FROM NOON TUESDAY TO NOON WEDNESDAY FOR
MOZ001-MOZ002-MOZ003-MOZ004-MOZ005-MOZ006-MOZ007-MOZ008-
MOZ011-MOZ012-MOZ013-MOZ014-MOZ015-MOZ016-MOZ017-MOZ020-
MOZ021-MOZ022-MOZ023-MOZ024-MOZ028-MOZ029.
WINTER WEATHER ADVISORY FROM 6 PM TUESDAY TO NOON WEDNESDAY FOR
MOZ025-MOZ030-MOZ031-MOZ032-MOZ037-MOZ038-MOZ039-MOZ043-
MOZ044.
KS...WINTER STORM WARNING FROM NOON TUESDAY TO NOON WEDNESDAY FOR
KSZ025-KSZ102-KSZ103-KSZ104.
WINTER WEATHER ADVISORY FROM 6 PM TUESDAY TO NOON WEDNESDAY FOR
KSZ057-KSZ060-KSZ105.Hazardous weather outlook, Feb 5, 6:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CST TUE FEB 5 2008
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
600 AM CST TUE FEB 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
...MAJOR WINTER STORM TO IMPACT NORTHERN MISSOURI AND NORTHEAST
KANSAS TODAY AND TONIGHT...
.DAY ONE...TODAY AND TONIGHT.
NUMEROUS THUNDERSTORMS WILL OVERSPREAD THE REGION FROM SOUTH
TO NORTH THIS MORNING. ALTHOUGH PRECIPITATION WILL BE PREDOMINANTLY
A COLD RAIN...SLEET...SNOW PELLETS AND SMALL HAIL MAY ACCOMPANY THE
STRONGER THUNDERSTORMS ALONG WITH LOCALLY HEAVY RAINFALL.
AS TEMPERATURES SETTLE BELOW FREEZING FROM NORTH TO SOUTH THIS
AFTERNOON...PRECIPITATION WILL GRADUALLY TRANSITION TO SLEET AND
FREEZING RAIN AND ULTIMATELY SNOW. MEANWHILE A POWERFUL STORM SYSTEM
WILL TRACK FROM THE TEXAS PANHANDLE ACROSS CENTRAL MISSOURI TONIGHT.
CONDITIONS ARE FAVORABLE FOR A SWATH OF HEAVY SNOW TO OVERSPREAD
AREAS FROM NORTHEAST KANSAS...NORTHERN MISSOURI AND SOUTHERN IOWA.
SIGNIFICANT ACCUMULATIONS OF 6 TO LOCALLY 12 INCHES ARE POSSIBLE IN
AN 80 MILE WIDE BAND EITHER SIDE OF A LINE FROM ST. JOSEPH TO
PRINCETON. GUSTY NORTH WINDS WILL ALSO LEAD TO SIGNIFICANT BLOWING
AND DRIFTING OF SNOW.
AMOUNTS WILL TAPER OFF TOWARD THE MISSOURI RIVER...WHERE 2 TO 5
INCHES OF SNOW AND SLEET ARE POSSIBLE WITH LESSER AMOUNTS SOUTH.
PLEASE REFER TO THE POSTED WINTER STORM WARNING AND WINTER WEATHER
ADVISORY FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SNOW WILL END FROM WEST TO EAST ON WEDNESDAY WITH AN INCH OF
ADDITIONAL ACCUMULATION POSSIBLE.
THERE IS ANOTHER THREAT OF LIGHT SNOW ACROSS EXTREME NORTHERN
MISSOURI ON THURSDAY. LITTLE IF ANY ACCUMULATIONS IS EXPECTED AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...HOWEVER
REPORTS OF FREEZING RAIN...SLEET AND SNOWFALL ARE GREATLY
APPRECIATED.
BOOKBINDER
Heavy Snow, Doniphan
- When
- February 5, 8:00 AM CST to February 6, 10:00 AM CST
- Where
- Doniphan forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.788, -95.147 (the zone’s center; the record gives no point)
Four to seven inches of snow fell across the county.
Heavy Snow, Atchison
- When
- February 5, 8:00 AM CST to February 6, 10:00 AM CST
- Where
- Atchison forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.532, -95.313 (the zone’s center; the record gives no point)
Four to seven inches of snow was reported across the county.
Heavy Snow, Leavenworth
- When
- February 5, 8:00 AM CST to February 6, 10:00 AM CST
- Where
- Leavenworth forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.199, -95.038 (the zone’s center; the record gives no point)
Four to seven inches of snow fell across the county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, February 5 to 6, 200824 deaths · 76 injured · $37 million · EF3 · 50 events
- Tornadoes and Hail in Arkansas, February 5, 200814 deaths · 175 injured · $137 million · EF4 · 39 events
- Tornadoes and Hail in Tennessee, February 5, 20089 deaths · 84 injured · $231 million · EF4 · 53 events
- Tornadoes and Flash Flooding in Kentucky, February 5 to 6, 20084 deaths · 16 injured · $17 million · EF3 · 66 events
- Tornadoes and Hail in Kentucky, February 5, 20083 deaths · 27 injured · $26 million · EF3 · 21 events
- Tornadoes and Hail in Mississippi, February 5 to 6, 200818 injured · $64 million · EF3 · 30 events
- Winter Weather in Texas, February 5, 20082 deaths · 5 injured · $15,000 · 1 event
- Flooding in Indiana, February 5 to 29, 20086 injured · $2.1 million · 42 events
- Tornadoes and Hail in Missouri, February 5, 2008$520,000 · EF2 · 10 events
- Tornado and Damaging Winds in Indiana, February 5, 2008$2.2 million · EF1 · 33 events
- Lightning Strike in Ohio, February 5, 20081 death · 1 event
- Tornadoes and Hail in Arkansas, February 5, 20084 injured · $309,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80965, 80966, 80968.